Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 23, 2003, 5:20 AM EDT for 4 counties in Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 5:20 AM EDT (09:20 UTC)
- Expired
- Sep 23, 2003, 9:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Adams County, PA, Dauphin County, PA, Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 137 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 230921
FFWCTP
PAC001-043-071-133-231315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT TUE SEP 23 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 915 AM EDT.
* AT 515 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ALREADY OCCURRING.
HEAVY RAINFALL IS CAUSING FLASH FLOODING IN MANY LOCATIONS IN THE
LOWER SUSQUEHANNA VALLEY. ADDITIONAL RAINFALL AMOUNTS THROUGH 9 AM
ARE EXPECTED TO RANGE FROM A TENTH OF AN INCH WEST OF GETTYSBURG AND
HARRISBURG...TO OVER AN INCH IN PORTIONS OF YORK AND LANCASTER
COUNTIES.
THE RAINFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST BETWEEN 6
AND 8 AM. HOWEVER...THE ADDITIONAL RAINFALL WILL LIKELY CREATE MORE
FLOODING AND WORSEN EXISTING FLOODING PROBLEMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
$$
LAT...LON 4007 7623 3984 7619 3980 7740 4010 7684
4035 7675
&
KL/MMDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:45 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 23, 2:45 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 AM EDT TUE SEP 23 2003 NCFRB MOVED THRU THE REGION...AND EXPECT IT TO CLEAR OUR ERN ZNS BY SUNRISE. HEAVY RAIN MOST PREVALENT PROBLEM. MAINLY MINOR FLOODING OCCURRING IN A FEW AREAS OF HEAVIER PCPN...BUT SOME LOCAL AREAS GETTING MORE THAN THEIR FAIR SHARE. LTL IF ANY HIGH WINDS REPORTED WITH THIS EVENT. SOME LINGERING SHOWERY PRECIP MAY BE LEFT FOR THE EARLY MORNING HRS IN THE FAR EAST. WITH STRONG VORT MAX TO MOVE OV THE NWRN MTNS TODAY...WL HOLD ONTO THE CHC OF SHOWERS FOR THERE LATE THIS MORNING/THIS AFTN...AND MAY EVEN THROW IN A MENTION OF THUNDER AND GUSTY WINDS. QUIET AND FAIR THEN UNTIL CLDS RETURN LATER WED NIGHT AS FAST PTRN LEADS TO ANOTHER CFP ON THURSDAY. WL MENTION SLGT CHCS WEST WED NIGHT...BUT HOLD MOST PRECIP OUT UNTIL THUR DAYLIGHT. DYNAMICS LOOK TO PASS MAINLY TO OUR N BUT DAYTIME PASSAGE MAY REQUIRE CLOSER ATTN TO SVR PARAMS AS THE EVENT NEARS. XTNDD: DIDN/T TOUCH IT. MANY THINGS CONSPIRING AGAINST ME HAVING A GOOD LOOK AT MDL DATA TONIGHT - CURR WX MANILY. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 74 53 77 53 / 20 10 00 30 WILLIAMSPORT 69 47 72 52 / 40 10 10 40 BRADFORD 63 42 69 46 / 40 10 10 40 JOHNSTOWN 64 47 67 49 / 20 10 10 30 ALTOONA 67 48 69 49 / 20 10 10 30 STATE COLLEGE 69 45 71 50 / 20 10 10 30 SELINSGROVE 71 49 75 52 / 30 10 10 30 LANCASTER 78 53 77 52 / 30 10 00 30 YORK 78 54 76 53 / 20 10 00 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && DANGELO
Hazardous weather outlook, Sep 23, 4:13 AM EDT, 1 hour 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 413 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY HEAVY RAIN WILL MOVE EAST OF CENTRAL PENNSYLVANIA THIS MORNING...BUT NOT BEFORE SOME FLOODING HAPPENS. RAINFALL OF 1 TO 3 INCHES IN SPOTS OVERNIGHT WILL KEEP MINOR FLOODING GOING THIS MORNING IN THE MIDDLE AND LOWER SUSQUEHANNA RIVER BASINS. A FEW LOCAL AREAS WILL SEE MODERATE FLOODING. THE FLOODING THREAT WILL LESSEN AFTER THE EARLY MORNING...AS THE RAINS WILL END AROUND SUNRISE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL WITH RAINFALL REPORTS OF AN INCH OR MORE. DANGELO
In the hours before
Special weather statement, Sep 23, 1:00 AM EDT, 4 hours 20 minutes before
PAZ037-041-230600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 100 AM EDT TUE SEP 23 2003 ...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES... AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR RALSTON AT 1 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:35 AM EDT | Flash Flood Warning | CTP | Adams | 3 hr |
| Sep 23, 2:38 AM EDT | Flash Flood Warning | CTP | Snyder | 3 hr |
| Sep 23, 3:20 AM EDT | Flash Flood Warning | CTP | York | 4 hr |
| Sep 23, 3:59 AM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Sep 23, 4:05 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.